Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Missoula, MT

August 10, 2005Deer Lodge County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2005, 7:21 AM MDT for Deer Lodge County, Ravalli County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 7:21 AM MDT (13:21 UTC)
Expired
Aug 10, 2005, 7:45 AM MDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Deer Lodge County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 143 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:25 AM MDTHAIL 0.75Sula, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 1.4 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 101322
SVRMSO
MTC023-081-101345-
/O.NEW.KMSO.SV.W.0018.050810T1321Z-050810T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
721 AM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA
  CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA

* UNTIL 745 AM MDT

* AT 719 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM      
  NEAR SULA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN RAVALLI COUNTY AT 740 AM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4594 11407 4578 11417 4546 11316 4571 11302

$$
2 follow-up statements
000 
WWUS55 KMSO 101334
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
732 AM MDT WED AUG 10 2005

MTC081-101345-
/O.CON.KMSO.SV.W.0018.000000T0000Z-050810T1345Z/
RAVALLI MT-
732 AM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM MDT FOR
EASTERN RAVALLI COUNTY...

AT 727 AM MDT...TRAINED WEATHER SPOTTERS REPORTED DIME SIZE 
HAIL WITH THIS SEVERE THUNDERSTORM NEAR SULA. THIS STORM IS 
ABOUT 30 MILES SOUTHEAST OF HAMILTON...MOVING EAST AT 35 MPH.

LAT...LON 4594 11407 4578 11417 4570 11377 4588 11360

$$
000 
WWUS55 KMSO 101348
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
744 AM MDT WED AUG 10 2005

MTC081-101345-
/O.CON.KMSO.SV.W.0018.000000T0000Z-050810T1345Z/
RAVALLI MT-
744 AM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WILL BE ALLOWED TO EXPIRE AT 745 AM MDT FOR
EASTERN RAVALLI COUNTY...

THIS STORM IS MOVING SOUTH OUT OF RAVALLI COUNTY...THEREFORE THE 
WARNING IS BEING ALLOWED TO EXPIRE. TRAINED WEATHER SPOTTERS 
REPORTED DIME SIZE HAIL WITH THIS STORM. THE STORM IS NOW 12 MILES 
EAST OF SULA...OR ABOUT 33 MILES SOUTHEAST OF HAMILTON...MOVING EAST 
SOUTHEAST AT 35 MPH.

LAT...LON 4594 11407 4578 11417 4570 11377 4588 11360

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 AM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 2:50 AM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
250 AM MDT WED AUG 10 2005

.SHORT TERM...WEDNESDAY THROUGH THURSDAY NIGHT...WEAK JET STREAM
MAXIMUM MOVING THROUGH CENTRAL IDAHO AND WESTERN MONTANA EARLY THIS
MORNING. THIS FEATURE SHOULD PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS DURING THE EARLY MORNING HOURS BUT LITTLE...IF
ANY...MEASUREABLE RAINFALL IS EXPECTED.
NOT MUCH IN THE WAY OF MODEL CHANGES FOR THE SHORT TERM. 00Z NAM AND
00Z GFS IN GOOD AGREEMENT REGARDING EVOLUTION OF CUTOFF UPPER LOW
ALONG THE NORTHWEST WASHINGTON COAST. THIS LOW WILL GRADUALLY DRIFT
SOUTHWARD AND CONTINUE TO PRODUCE WEAK SURFACE LOW PRESSURE OVER
NORTHEAST WASHINGTON. AT THE SAME TIME...NORTHERLY FLOW ON THE
BACKSIDE OF A STRONG CLOSED LOW OVER CENTRAL CANADA CONTINUES TO PUSH
A COOL AIRMASS/SURFACE HIGH PRESSURE INTO NORTH-CENTRAL MONTANA. THE
BACK DOOR COLD FRONT ASSOCIATED WITH THE COLD AIR OVER NORTH-CENTRAL
MONTANA SLOSHES BACK AND FORTH UNTIL THURSDAY NIGHT WHEN THE STRONG
CLOSED LOW OVER CENTRAL CANADA RETROGRADES WESTWARD AND SENDS A
DEEPER COOL PUSH ACROSS THE DIVIDE AND INTO WESTERN MONTANA AND
CENTRAL IDAHO ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST ALONG
AND NEAR THE BACKDOOR FRONT EACH AFTERNOON. THE FRONT MAKES A BIT
MORE PROGRESS SOUTHWESTWARD PROGRESS WEDNESDAY NIGHT PRODUCING
SHOWERS AND THUNDERSTORMS FROM ABOUT ROGERS PASS NORTHWESTWARD TO
KALISPELL AND EUREKA. BY THURSDAY NIGHT...THE FRONT PUSHES TO THE
MONTANA-IDAHO BORDER AND NOCTURNAL SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER WESTERN AREAS.

.LONG TERM...FRIDAY THROUGH THURSDAY...TROUGH MOVES ACROSS WESTERN
MONTANA ON FRIDAY...MAIN FOCUS OF PRECIPITATION HAS MOVED EAST OF
THE DIVIDE. SO HAVE DECREASED THE CHANCE FOR SHOWERS/THUNDERSTORMS
ACROSS THE AREA AND KEPT THE BEST CHANCE ALONG THE CONTINENTAL
DIVIDE. STILL LOOKS LIKE WESTERN MONTANA IS IN FOR A COOL DOWN...
WITH HIGH TEMPERATURES FALLING BELOW SEASONAL NORMALS. FROM
SATURDAY THROUGH THURSDAY THE UPPER LEVEL FLOW REMAINS MAINLY
NORTHERLY AND KEEPS TEMPERATURES COOLER.

&&

.AVIATION...AREAS OF SMOKE SHOULD RETURN TO THE MISSOULA VALLEY
WEDNESDAY AFTERNOON AND EVENING AS WEST WINDS MIX DOWN TO THE SURFACE
AND I-90 FIRE ACTIVITY INCREASES. ISOLATED MVFR CONDITIONS ARE
POSSIBLE AFTER 21Z WEDNESDAY AT KMSO. NO OTHER IMPACTS TO AVIATION
ARE EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...GUSTY WEST WINDS ARE ONCE AGAIN EXPECTED OVER
NORTHWEST MONTANA WEDNESDAY AFTERNOON AND EVENING. AFTERNOON CUMULUS
CLOUD FORMATION IS EXPECTED TO KEEP MINIMUM RELATIVE HUMIDITY LEVELS
ABOVE THE CRITICAL LEVEL FOR WEDNESDAY AFTERNOON AND RED FLAG
CONDITIONS ARE NOT EXPECTED AT THIS TIME.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...CHURCH
LONG TERM...KOLATA
AVIATION AND FIRE WEATHER...CHURCH
weather.gov/missoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:56 AM MDTSevere Thunderstorm WarningMSODeer Lodge53 min
Aug 10, 4:25 PM MDTSevere Thunderstorm WarningMSOFlathead35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.